MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZLB00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); Halo (2227); No Code Available (3191)
Date of Event 07/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: (b)(6) 2016 reported as date floater developed.(b)(4).Device evaluation: the intraocular lens remains implanted; therefore, an investigation was not possible.The customer's reported event could not be confirmed.Manufacturing record review: a review of the records was performed.There were no non conformances with respect to the manufacturing process.There were no associated nonconformity reports or deviations.The product was manufactured according to specification.The in-line optical inspection data shows the lens was within power specification and the lens met the specified cosmetic requirements.A search on complaints revealed that no other complaints for this order number were received to date.Labeling review: the directions for use (dfu) were reviewed.The dfu adequately provides instructions, precautions, and warnings for the proper use and handling of the intraocular lenses.Based on the results of the investigation, no product deficiency was identified.All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that a patient had bilateral tecnis multifocals lenses implanted recently.The patient is one (1) months plus post op (b)(6) 2016, and is experiencing adverse visual symptoms including consistent moving or shifting glare and blurry vision.Further information provided notes patient was doing very well (exclaimed how clear her vision was) until (b)(6) 2016 when she developed pvd (a floater) (posterior vitreous detachment) in her operative eye.Patient now cannot tolerate what she describes as a "shifting glare" that she sees only when she moves her eye.The lens is perfectly centered and without pseudophakodonesis.She is 20/25 sc (sans corrected) with mrx (manifest refraction) of plano -0.50 which gets her to 20/20.Her other eye has a model zmb00 lens and she is 20/20 sc, plano.Doctor reports event is perhaps the combination of the floater and the optics since the problem seemed to coincide with the appearance of the floater.However, it does not seem to be the floater alone, as she does experience a mild form of the shifting glare in the right eye, which has a model zmb00 lens implant.She can tolerate the glare in the right eye, but not the left.As a result there is no plan for a lens exchange in the right eye at this time.A planned explant of the lens in the left eye is scheduled for (b)(6) 2016.
 
Additional Manufacturer Narrative
Additional information: the initial report indicated that a planned explant was scheduled.However additional information was received from the physician stating that the patient has decided not to proceed with the lens exchange at this time after considering the starburst effect most people were experiencing.Patient will wait things out before deciding to proceed with explanting the lens.The doctor will let us know if the patient ever decides to have the lens explant.(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
On the previous follow-up report, it was reported that there was no plan to explant the lens from the patient's left eye.However, additional information was received from the physician stating that they plan to remove the zlb00 lens from the patient's eye.(b)(4).All pertinent information available to the manufacturer has been submitted.
 
Additional Manufacturer Narrative
Additional information was provided and it was learned that the zlb00 iol was explanted on (b)(6) 2017.The incision was enlarged by 2 mm (original incision was 2.4mm).There was no vitrectomy required, however 2 sutures were used to close the enlarged corneal incision.The lens was replaced with a model z9002 iol with a higher diopter (16.0).(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Device available for evaluation? yes, returned to manufacturer on 07/31/2017.Device returned to manufacturer? yes.Device evaluation: the intraocular lens (iol) was returned to the manufacturing site for evaluation.Visual inspection with the unaided eye showed the product is cut in half, and was most probably to make explant possible.Considering the condition of the lens, additional analysis is not possible.All pertinent information available to abbott medical optics has been submitted.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6084497
Report Number9614546-2016-00575
Device Sequence Number2102349
Product Code MFK
UDI-Device Identifier05050474560581
UDI-Public(01)05050474560581(17)191218
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/18/2019
Device Model NumberZLB00
Device Catalogue NumberZLB00U0155
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2017
Initial Date Received by Manufacturer 10/12/2016
Supplement Date Received by ManufacturerNot provided
Not provided
07/06/2017
08/25/2017
Initial Report FDA Received Date11/07/2016
Supplement Report FDA Received Date12/21/2016
06/02/2017
07/31/2017
09/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age67 YR